Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 307, NWS Louisville, KY

August 8, 2018Cumberland County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 8, 2018, 12:13 PM CDT for Cumberland County, Kentucky. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 12:13 PM CDT (17:13 UTC)
Expired
Aug 8, 2018, 12:30 PM CDT
In force
17 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cumberland County, KY

The radar

The Nashville radar (KOHX), 119 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WUUS53 KLMK 081713
SVRLMK
KYC057-081730-
/O.NEW.KLMK.SV.W.0307.180808T1713Z-180808T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
1213 PM CDT WED AUG 8 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Cumberland County in south central Kentucky...

* Until 1230 PM CDT.

* At 1213 PM CDT, a severe thunderstorm was located near Burkesville,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Burkesville, Leslie, Littrell, Waterview, Modoc, Green Grove,
  Ellington, Bow, Grider and Dubre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3669 8550 3673 8547 3673 8552 3677 8554
      3678 8559 3682 8560 3684 8558 3687 8560
      3685 8556 3687 8551 3689 8547 3694 8545
      3693 8523 3692 8523 3690 8527 3688 8525
      3685 8524 3685 8522 3663 8530 3662 8544
TIME...MOT...LOC 1713Z 247DEG 26KT 3684 8545 

HAIL...0.75IN
WIND...60MPH
 
$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:21 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 8, 10:21 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1121 AM EDT Wed Aug 8 2018

.Forecast Update...
Issued at 1120 AM EDT Wed Aug 8 2018

Latest SPC mesoanalysis indicates a jet streak over central
Indiana/northwest Ohio is providing enough lift for some showers
along a PAH/OWB line this hour, despite cloud cover. Also watching a
line of storms crossing central TN this hour which may nudge into
our southern Kentucky border counties over the next few hours. With
that area seeing good heating through the morning hours, some
stronger wind gusts are possible down there.  Updated the forecast
again for these trends.

Issued at 935 AM EDT Wed Aug 8 2018

Seeing one wave push over our Bluegrass counties now. It's
progressive enough to not warrant flood issues, despite first wave
moving through earlier. Peak 3-hourly rainfall totals from the
Kentucky Mesonet in that corridor are under half an inch. Next wave
is near our southwest border counties, Logan county, KY, now.
Associated showers/storms should push along and just south of the
region that got the wave the last few hours. Behind that wave, we
could see some pockets of isolated to widely scattered storms in the
mid to late afternoon hours, but coverage will be limited by lack of
instability compared to the last couple of days...and of course
cooler temperatures. Highs today should be in the low to mid 80s.
Have updated the forecast to reflect latest model guidance and
current trends.

&&

.Short Term...(Today and tonight)
Issued at 258 AM EDT Wed Aug 8 2018

Well...the crux of the short term forecast is the sct
convection.  Round 1 of storms is ongoing with sct shra and tsra
with 40-50 kt right entrance region of upper jet and 30 kt llvl jet
across the area as Show Me State shortwave pushes east. Meanwhile
diffuse frontal boundary from DTW-ORD-MCI.  Another sfc trough
looks to be just north of the OH River. The HRR is not handling
ongoing convection very well but the RGEM is.

The biggest change is anomalous deep trough pushing east from
Lake Michigan to Branson MO. This will send height falls
and mid level colder air through CWA.  The WBZ come down to
well below climo (around 10K) and believe aftn storms today will
have small to medium hail in them.

Cloud cover will be more extensive and opaque from the deep
convection over Natural State to S IL.  Thus outflow boundaries and
upper level energy will compensate for lack of sunshine to continue
at least sct storms during aftn and evening.  Temps will be
encumbered by thicker mid and upper level cloudiness and will
be cooler than Tue with mainly mid 80s with some upper 80s
especially in urban areas and the towards the southern tier.

One more concern could be flood potential, as that flow aloft
becomes parallel to storm motion as well, we could see some training
of storms. The one mitigating factor is PWATs which start at 1.9 "
and come down below 1.5 by this evening.

Focused this afternoon convection across Bluegrass and
SE KY with less cloud cover and more time for short wave
energy to proceed east.

Convection will decrease after 03z tonight and lows will drop into
the upper 60s to low 70s with a real cold front on I 64 doorstep by
Sunrise Thu.

Extended sees large 595m high over Bryce Canyon NP UT and omega
block pattern .

.Long Term...(Thursday through Tuesday)
Issued at 308 AM EDT Wed Aug 8 2018

Thursday through Friday Night...

At the beginning of the period, slow moving cold front is forecast
to push into southern KY and possibly into northern TN.  As this
occurs, mid-level short wave trough axis is forecast to shift into
the NE US interior.  The overall trend in the 00Z guidance is for a
slightly drier forecast on Thursday for at least the northern half
of the region.  With the front is proximity to southern KY, can't
really rule out some isolated-scattered storms going up in the
afternoon.  Activity looks to wane considerably after sunset with a
mostly dry Thursday night period.  By Friday, the front looks to
wash out across TN or southern KY.  There is evidence of a
perturbation in the mid-levels swinging through during the day. This
may be enough to kick off diurnally driven convection once again.
For now will keep isolated storms in the forecast here.

Highs on Thursday should average in the upper 80s across the region.
A few spots may be able to crack 90 where good insolation occurs.
Lows Thursday night will be in the upper 60s.  Highs on Friday look
to warm into the upper 80s again with a few spots possibly topping
90.  Lows Friday night look to remain in the upper 60s to around 70.

Saturday through Tuesday...

Heading into the weekend, an upper trough axis is forecast to crash
into the Pacific Northwest.  This will amplify the western CONUS
ridge and lead to a upper level ridge wavebreak over the northern
High Plains.  The direct effect here will be much more amplified
troughing downstream over the eastern CONUS.  The expected upper
level ridge wavebreak combined with rising heights over the western
Atlantic will likely result in a large cutoff low developing over
the northern Ohio Valley.  This upper level low will probably not
move much into early next week which will result in unsettled
weather through much of the period.  Convective coverage is going to
be challenging depending on how many smaller perturbations rotate
through within the mean flow pattern.  We'll likely see a few,
therefore will keep PoPs in the chance category through the extended
period.  It doesn't appear that the period will experience a
complete rainout, but clusters of thunderstorms with heavy rainfall,
gusty winds, and lightning will be around this weekend and into
early next week.  Heavy rainfall amounts will be possible in areas
that see repeated thunderstorm activity.

Temperatures will be somewhat difficult to nail down at this time
frame.  However, the latest blended guidance suggests highs mainly
in the mid-upper 80s with overnight lows in the mid-upper 60s.

Beyond Tuesday...

Latest global guidance continues to somewhat optimistic in allowing
the upper level low to lift out into the NE US by midweek.  The flow
pattern after that looks to revert back to the usual ridge west,
trough east pattern with a northwesterly flow setting up across the
eastern US.  Experimental signal techniques suggest a few signal
passages around 8/16-17, with another around the 20th or so.  After
the 20th, Bering Strait Rule techniques still suggesting that a
large negative height anomaly will develop over the central
Atlantic.  If this scenario works out, we could see more pronounced
ridging over the eastern US for late August with drier and warmer
conditions leading into September.

&&

.Aviation...(12Z TAF Issuance)
Issued at 545 AM EDT Wed Aug 8 2018

Well...early morning convection continues with llvl jet of 30-40 kts
and upper jet will continue through 15z.  The greatest impact will
be at SDF/LOU with most concentrated convection lined up along
Western KY Parkway TO I 64 heading NE to LOU metro.

Cloud cover will impede convection after 15z til about 19z and then
outflow boundaries, differential heating boundaries, and a very
weak, diffuse surface front to the north will offer opportunities
for widely sct redevelopment in afternoon. The most concentrated
location will be BWG with less cloud cover to initiate storms in
southern tier.

Increased southwest sfc winds to close to 10 mph. Storms will start
dissipating by 03z tonight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...JDG/INS
Long Term...MJ
Aviation...JDG
Hazardous weather outlook, Aug 8, 10:17 AM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1117 AM EDT Wed Aug 8 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091530-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1117 AM EDT Wed Aug 8 2018 /1017 AM CDT Wed Aug 8 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered storms will form this afternoon with lightning, briefly
heavy rain, and hail the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Unsettled weather is expected through early next week with isolated
to scattered thunderstorms possible each day, mainly in the afternoon
to early evening hours. Widespread organized severe weather is not
likely but frequent lightning, heavy downpours, and gusty winds will
be possible with any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any strong winds, hail, and flooding
this week.

JDG/MJ/RJS

In the hours before

Special weather statement, Aug 8, 10:37 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
1037 AM CDT WED AUG 8 2018

KYZ072-073-081615-
Simpson-Allen-
1037 AM CDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIMPSON AND ALLEN
COUNTIES...

At 1035 AM CDT, a strong thunderstorm was located near Cross Plains,
moving northeast at 40 mph.

Winds of 40 to 50 mph are possible with this storm. This storm has
had a history of producing some tree damage near Ridgetop, TN.
Should the storm maintain intensity or strengthen further, a Severe
Thunderstorm Warning may be required.

Locations impacted include...
Scottsville, Allen Springs, Black Jack, Oak Forest, West Fork,
Maynard, Clare, Geddes, Settle and Yesse.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3665 8651 3663 8656 3665 8659 3665 8663
      3691 8618 3691 8616 3668 8596 3663 8608
TIME...MOT...LOC 1535Z 235DEG 34KT 3655 8660

RJS
Special weather statement, Aug 8, 11:41 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
1141 AM CDT WED AUG 8 2018

KYZ075-081715-
Monroe-
1141 AM CDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONROE COUNTY...

At 1141 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Tompkinsville to near Red
Boiling Springs. Movement was northeast at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Tompkinsville, Gamaliel, Meshack, Bugtussle, Forkton, Gum Tree,
Blythe, Harlan Crossroads, Freetown and Vernon.

LAT...LON 3662 8589 3663 8590 3675 8592 3677 8555
      3673 8552 3674 8550 3673 8547 3669 8550
      3662 8544 3661 8557
TIME...MOT...LOC 1641Z 238DEG 30KT 3671 8582 3658 8580

RAS
Local storm report, Aug 8, 11:48 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1248 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     TRACY                   36.80N 85.97W
08/08/2018                   BARREN             KY   LAW ENFORCEMENT

            TREE DOWN AT THE 7000 BLOCK OF AUSTIN TRACY
            ROAD.

&&

MRC
Special weather statement, Aug 8, 11:59 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
1159 AM CDT WED AUG 8 2018

KYZ075-081-081730-
Monroe-Cumberland-
1159 AM CDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MONROE AND
CUMBERLAND COUNTIES...

At 1159 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles west of Burkesville to 6 miles
southeast of Tompkinsville. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Tompkinsville, Burkesville, Leslie, Littrell, Meshack, Modoc, Blythe,
Harlan Crossroads, Ellington and Grider.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3662 8575 3681 8567 3683 8561 3682 8560
      3682 8559 3684 8558 3693 8532 3692 8523
      3690 8527 3688 8525 3686 8524 3685 8522
      3674 8525 3663 8530 3661 8548
TIME...MOT...LOC 1659Z 254DEG 32KT 3679 8557 3663 8561

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:05 PM CDTSevere Thunderstorm WarningLMKMarion, Nelson, Washington25 min
Aug 7, 7:25 PM CDTSpecial Weather StatementLMKMonroe35 min
Aug 7, 7:31 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Marion, Washington29 min
Aug 7, 7:36 PM CDTSpecial Weather StatementLMKRussell24 min
Aug 7, 7:47 PM CDTSevere Thunderstorm WarningLMKRussell28 min
Aug 7, 8:00 PM CDTSpecial Weather StatementLMKRussell30 min
Aug 7, 8:02 PM CDTSpecial Weather StatementLMKMonroe28 min
Aug 7, 8:17 PM CDTSevere Thunderstorm WarningLMKAdair, Russell28 min
Aug 7, 8:34 PM CDTAreal Flood AdvisoryLMKClinton, Russell116 min
Aug 8, 1:00 AM CDTSpecial Weather StatementLMKLarue30 min
Aug 8, 3:15 AM CDTSpecial Weather StatementLMKButler30 min
Aug 8, 10:37 AM CDTSpecial Weather StatementLMKAllen38 min
Aug 8, 10:54 AM CDTSevere Thunderstorm WarningLMKAllen, Barren, Simpson36 min
Aug 8, 11:29 AM CDTSevere Thunderstorm WarningLMKBarren, Metcalfe, Monroe31 min
Aug 8, 11:41 AM CDTSpecial Weather StatementLMKMonroe34 min
Aug 8, 11:59 AM CDTSpecial Weather StatementLMKCumberland31 min
Aug 8, 12:29 PM CDTSpecial Weather StatementLMKClinton, Russell31 min
Aug 8, 12:51 PM CDTSevere Thunderstorm WarningLMKRussell24 min
Aug 8, 2:38 PM CDTSpecial Weather StatementLMKWashington37 min
Aug 8, 5:32 PM CDTSpecial Weather StatementLMKBarren28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.